Has anyone else been prescribed medication for anxiety, but is too frightened to take it?


I'm curious if anyone out there is like me. I've been prescribed fluoxetine (generic of Prozac) for anxiety. I am too frightened to take it. I'm afraid of the side effects. I also know that it interacts with other medications (like cold medications) and I don't like that. Is anyone else in the same boat? Part of me feels that I should get over these thoughts and take the medication because it will help me, but part of me thinks I can keep suffering through. I am in CBT.

12 Replies

  • I'm five weeks into Citalopram for anxiety and have to admit the side effects are quite difficult for me - mainly nausea and complete lack of appetite but the doctor only this morning advised me to keep going and it'll all clear in time and I'll feel so much better.

    Side effects affect everybody differently so you may have none or only very mild.

  • Hello

    Well I could call myself Miss meds fear , I totally relate a vitamin breaks me out in a cold sweat !

    I have been lucky so far because I have managed my anxiety with out meds but have had to be forced to take them for other things like High blood pressure

    I get what you mean about the fight in your head one side saying you should take them the other side full of fear

    All medications can interact with other things but usually it is not as bad as you think , if there was anything else you wanted to take if you take them just ask the pharmacists they are very good at giving you the correct information

    What I do though when I am forced to take other meds and I do not find it easy but is to tell myself " Just for today " when I am taking one

    This leaves my mind knowing it has an option and when I feel I have then somehow it makes the anxiety less

    Maybe tell yourself you will try them for a week ? what is a week not that long then see how you feel after that week which I am sure you will survive even though anxiety would like to tell us otherwise then maybe tell yourself you will do another week and so on

    They are not a quick fix and take a while to get fully working but think about the benefits if & when they do

    Glad you are getting cbt I would try taking them while I have that support best time maybe to give them a try :-)

    Let us know how you get on :-)

    Take Care x

  • Yup that's me. I wouldn't take them for a week because I was alone in the house and was convinced I would die of the side effects if I took them. But I did eventually start on them and they didn't kill me.

    Remember side effects have to list everything even the very rare ones. Our anxiety zooms in on the worst case scenario but most of those effects ate very unlikely.

    Good luck, and if you really can't do it, go and see your doc and explain. This is why you are getting treatment after all. Ask for reassurance. This is their job!!

  • Yep I have been prescribed diazapam to calm me down but how ironic is it that if I did take one I'd freak out and end up a total mess 😨

  • Dear Jlars - Get your doctors reassurance that this med won't react with other meds that you are taking. Better yet, ASK A PHARMACIST as he probably knows better than a doctor ! If s/he gives you the go ahead on taking it, try it and see how it goes.

    I know what you mean about wondering if it will interact with something else, but getting the advice of your doctor or pharmacist should give you the answer.

    Good luck. Write back and tell us how you are doing. Perhaps you will help someone else by doing that.

  • Yes I have been given Cymbalta, mirtizapam .sertraline.mianserin and mollipaxin ..and they are all in a box.I just cant bring myself to take them.I do take xanax for my anxiety.they really help me.and are the only meds I can take without having a panic attack. cant take magnesium. vitamin D. I am a disaster.I am struggling every day to cope with my anxiety.I just dont know what to do about this..Ireally envy anyone who can take meds with no problems..so I really understand your situation..If you find a solution to this please let me know.. Take care love Miarose xxxx

  • Hey MiaRose,

    I also take xanax and are the ONLY MEDS that seem to help me without freaking out. With other meds i panic. I Get the same way with vitamin D or anything that would make me feel anytype of way. Its horrible.

  • Hi, Xanax was the only drug that I ever did feel comfortable with years ago. Was on a half of the smallest dose for 30 years. I would literally go back home if I would forget to take that one dose a day. At least it

    provided me comfort to go on with my day and get out. I'm on Vit D

    also, funny how I am always wanting to start on the lowest dosage for fear what it may do to me. Once you swallow a pill, you have to wait so many hours before it is depleted. That's when the "what ifs" kick in.

    Oh well....

  • Same here!

  • miarose, I can't count the boxes of meds I have not used over the years. When afraid of my own shadow the last thing I need is to worry about side effects. I know everyone is different but still afraid.

  • I was prescribed Prozac 2 months ago and I had horrible side-effects (worsening anxiety, nausea, derealisation) I almost gave up. But now, 2 months later, after a year of struggling with anxiety I am starting to feel a little better day by day. I would say just try your best to take the meds.

  • Hi Jlars, Absolutely, when I was pro scribed Prozac I was affaid to take it, My husband had passed away, so my insurance comp. was paying for 3 therapy sessions, to help me. I went and it helped some , the point is my GP doc. had prescribed Prozac , I was affaid to take it, the therapist told me TAKE IT, IT is Something your body needs anyhow ( Seritonon) it will not hurt you. so I tried and it was amazing how it changes your attitude. It helps get rid of a lot of the fear. It makes you feel better because your not so affaid of every thing. Start out with half of the dose if you want that's what I did. And as far as other meds mixing with it, all you do is call a Pharmicist, any of them, that's what they are experts on. And they will tell you if you can take the meds together. Please try it, it makes a world of difference,it makes things easier to deal with. * years later and I still take only half the dose, when I get really bad and all the fear comes back, but I only take it for awhile weeks, months, until I am better again then I stop until I need it again. I am always afraid to take new meds, cuz I have a very sensative stomach, just try it, it won't hurt you, your body is supposed to have Seritonon. Good luck :)

You may also like...